Montana, 2012

Hail and Heavy Rain in Montana, June 4, 2012

June 4, 2012 · NWS MSO · 7 events in 5 counties and zones

A large Pacific trough of low pressure approached western Montana in early June, setting up a moist southwest flow over the region. In addition, day time heating produced a very unstable atmosphere, which created an environment conducive to thunderstorms with heavy rain, hail, and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A large Pacific trough of low pressure approached western Montana in early June, setting up a moist southwest flow over the region. In addition, day time heating produced a very unstable atmosphere, which created an environment conducive to thunderstorms with heavy rain, hail, and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 4, 1:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
240 PM MDT Mon Jun 4 2012

...Severe thunderstorm watch 352 in effect for north central Idaho
and western Montana through 1 am MDT Tuesday morning...

.DISCUSSION...A very unstable airmass will result in widespread
showers and thunderstorms across north central Idaho and western
Montana this afternoon into this evening. Many severe storms are
expected with the following impacts:

Large hail: hail up to 1.5 inches in diameter could occur, causing
damage to structures, vegetation, crops, etc. Please protect
personal items that may be affected by sizable hail.

Strong winds: expect erratic and gusty winds with speeds exceeding 50
mph. Downed trees and power lines could result. Secure any
outdoor items that could be lost due to strong winds.

Heavy rainfall: rainfall rates of 0.50 inches in 30 minutes are
possible, contributing to rock/mud slides, some of which could flow
over roadways. Quick runoff is always a concern in urban areas, as
well as in areas where wildfires have left burn scars.

These storms will be moving quite fast so if you are in an area
where a warning is issued, please take cover immediately.

With these specific impacts in mind, always expect plenty of
lightning from storms as well. The storms will last well into this
evening, even after sunset.

The upper trough responsible for the convection today/tonight will
move inland early Tuesday. This upper low will result in very
heavy rainfall, late Tuesday through Wednesday. Northwest Montana
has the potential to see upwards of 1-3 inches of rainfall, with
the heaviest amounts expected over the West Glacier region. Please
see the hydro discussion below for specific details. In addition
temperatures will once again plummet to well below average
readings for Tuesday and Wednesday. The upper low is expected to
move north into Canada late Wednesday night.

The models are in agreement that the Northern Rockies will see a break
in the precipitation as the disturbance moves north into Canada.
This break will be short lived as the models are indicating that
another strong closed low will move back into the region Friday
and linger through Sunday. This low will once again bring
widespread precipitation and cooler than normal temperatures.

&&

.AVIATION...An active night is in store across north central Idaho
and western Montana with scattered thunderstorms. Some storms may
contain strong winds over 50 mph with hail up to 1.5 inches
possible. The timing of the storms to impact airfields will be
from 04/21z through 05/06z. The storms will initiate over the
southern Clearwater mountains and Lemhi county through southwest
Montana and track north through the afternoon and evening. The
storms are very fast moving...but still have to potential to
produce heavy rain that could impact runway conditions.

&&

.HYDROLOGY...A strong storm system will move through the Northern
Rockies today through Wednesday. This system is expected to cause
significant rainfall across northwest Montana with Glacier
National park receiving the most rain. The excessive rain could cause
small creeks and streams to flood. The Yaak river near Troy could
potentially see flood stage by late Tuesday. Flood watches have
been issued for the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Mead/Smith
Hazardous weather outlook, Jun 4, 5:19 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
619 AM MDT MON JUN 4 2012

IDZ005>010-MTZ001>007-043-050545-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
619 AM MDT MON JUN 4 2012 /519 AM PDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS THROUGHOUT
NORTH-CENTRAL IDAHO AND WEST- CENTRAL MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE
OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN
THE STEEP...LESS VEGETATED TERRAIN.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...A LARGE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES REGION DURING THIS
PERIOD. COLDER CONDITIONS ARE EXPECTED VALLEY DAYTIME TEMPERATURES
IN THE 50S AND 60S...AND MOUNTAINS UPPER 30S AND 40S. WIDESPREAD
RAINFALL CAN BE EXPECTED TUESDAY AND WEDNESDAY...TAPERING OFF
WEDNESDAY NIGHT AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 1:45 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT MON JUN 4 2012

MTZ005-006-042115-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
245 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 315
PM MDT...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMILTON...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON...
WOODSIDE...VICTOR...STEVENSVILLE...CORVALLIS...PINESDALE AND BELL
CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4658 11426 4654 11394 4614 11408 4619 11434
TIME...MOT...LOC 2045Z 191DEG 30KT 4621 11420

LOEFFELBEIN
Special weather statement, Jun 4, 2:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT MON JUN 4 2012

MTZ007-042145-
BUTTE/PINTLAR REGION-
303 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...CENTRAL POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 345 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WEST VALLEY...OR 13 MILES
NORTHWEST OF ANACONDA...MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...
PHILIPSBURG...PRINCETON...MAXVILLE...HALL...GOLDCREEK...JENS...BROCK
CREEK AND NEW CHICAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4681 11326 4677 11270 4613 11300 4615 11333
TIME...MOT...LOC 2103Z 186DEG 36KT 4624 11317
Special weather statement, Jun 4, 2:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
324 PM MDT MON JUN 4 2012

MTZ006-007-042200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
324 PM MDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE...SOUTHERN POWELL AND WESTERN DEER LODGE COUNTIES UNTIL 400
PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF WISDOM...OR 32 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST VALLEY...
PHILIPSBURG...GEORGETOWN...PORTERS CORNER AND LOST CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4637 11273 4592 11316 4588 11318 4580 11331
      4582 11345 4593 11351 4588 11353 4584 11360
      4585 11375 4640 11341
TIME...MOT...LOC 2124Z 200DEG 33KT 4595 11346

LOEFFELBEIN
Local storm report, Jun 4, 2:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             7 NE CORVALLIS          46.39N 114.01W
06/04/2012  E1.00 INCH       RAVALLI            MT   PUBLIC

&&

RNL
Local storm report, Jun 4, 2:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
341 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             7 SW CONNER             45.86N 114.22W
06/04/2012  E1.00 INCH       RAVALLI            MT   TRAINED SPOTTER

            VERY HEAVY RAIN ALSO.

&&

RNL
Local storm report, Jun 4, 2:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
355 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 WSW GEORGETOWN        46.19N 113.26W
06/04/2012  E1.00 INCH       DEER LODGE         MT   TRAINED SPOTTER

&&

RNL

The radar

The Missoula radar (KMSX), 89 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain. Local standard time, as filed.

Hail, Ravalli

When
June 4, 3:00 PM MST to 3:15 PM MST
Where
Ravalli County, Hamilton
Measured
1.75 in hail
Reported by
Public
Coordinates
46.250, -114.150

A member of the public reported of 1.75 inch hail in Hamilton.

Hail, Ravalli

When
June 4, 3:14 PM MST to 3:33 PM MST
Where
Ravalli County, 7 mi NE of Corvallis
Measured
1 in hail
Reported by
Public
Coordinates
46.392, -114.016

The public estimated 1 inch hail 7 miles northeast of Corvallis.

Hail, Deer Lodge

When
June 4, 3:15 PM MST to 3:30 PM MST
Where
Deer Lodge County, 0.48 mi WSW of Southern Cross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.197, -113.259

Hail was estimated at 1 inch one mile west southwest of Georgetown.

Hail, Ravalli

When
June 4, 3:30 PM MST to 3:40 PM MST
Where
Ravalli County, 7 mi SW of Conner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.858, -114.233

A spotter 7 miles southwest of Conner estimated 1 inch hail and heavy rain.

Hail, Granite

When
June 4, 4:00 PM MST to 4:07 PM MST
Where
Granite County, 10.36 mi S of Philipsburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -113.300

A spotter 3 miles southwest of Georgetown estimated 1.00 inch hail, and heavy rain.

Hail, Missoula

When
June 4, 4:00 PM MST to 4:40 PM MST
Where
Missoula County, Clearwater Junction
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -113.370

A spotter in Clearwater Junction estimated 1 inch hail.

Heavy Rain, Powell

When
June 4, 4:48 PM MST to 4:55 PM MST
Where
Powell County, 18.3 mi NW of Ovando
Reported by
Trained Spotter
Coordinates
47.180, -113.440

In 8 minutes 0.25 inches of rain fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385439, 385521, 385506, 385523, 385526, 385528, 385530.